Alert archive / Alaska / Blizzard Watches in 2007

Blizzard Watch 20, NWS Anchorage, AK

December 29, 2007

NWS Anchorage, AK issued this blizzard watch at Dec 29, 2007, 5:59 AM AKST. It took effect at Dec 30, 2007, 12:00 AM AKST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 29, 2007, 5:59 AM AKST (14:59 UTC)
In effect from
Dec 30, 2007, 12:00 AM AKST
Expired
Dec 29, 2007, 4:07 PM AKST
In force
Issued by
NWS Anchorage, AK

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWAK42 PAFC 291959
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
1059 AM AST SAT DEC 29 2007

A DEVELOPING STORM SOUTH OF THE CENTRAL ALEUTIAN ISLANDS WILL
CONTINUE TO STRENGTHEN THROUGH TONIGHT AND EARLY SUNDAY AND WILL MOVE
ALONG THE SOUTHERN EDGE OF THE CHAIN. WINDS GENERATED BY THIS
STORM WILL INCREASE TO 40 TO 60 MPH OVER THE EASTERN ALEUTIANS
TONIGHT AND SUNDAY MORNING THEN SLOWLY DIMINISH THROUGH THROUGH
SUNDAY NIGHT.

AKZ185-300800-
/X.NEW.PAFC.BZ.A.0020.071230T0900Z-071230T2300Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
1059 AM AST SAT DEC 29 2007

...BLIZZARD WATCH IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY
AFTERNOON. 

SNOW AND WIND FROM THE APPROACHING STORM WILL CREATE BLOWING SNOW
CONDITIONS WHICH COULD REDUCE VISIBILITIES TO LESS THAN A QUARTER
OF A MILE TONIGHT THROUGH EARLY SUNDAY AFTERNOON.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$
1 follow-up statement
000 
WWAK42 PAFC 300107
WSWALU

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ANCHORAGE AK
407 PM AST SAT DEC 29 2007

A DEVELOPING STORM SOUTH OF THE CENTRAL ALEUTIAN ISLANDS WILL
CONTINUE TO STRENGTHEN TONIGHT AND SUNDAY AND WILL MOVE ALONG THE
SOUTHERN EDGE OF THE CHAIN. WINDS GENERATED BY THIS STORM WILL
INCREASE TO 40 TO 60 MPH OVER THE EASTERN ALEUTIANS TONIGHT THEN
SPREAD ONTO THE ALASKA PENINSULA ON SUNDAY.

AKZ185-301430-
/X.UPG.PAFC.BZ.A.0020.071230T0900Z-071230T2300Z/
/X.NEW.PAFC.BZ.W.0036.071230T1000Z-071230T2100Z/
EASTERN ALEUTIANS-
INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI
407 PM AST SAT DEC 29 2007

...BLIZZARD WARNING IN EFFECT FROM 1 AM TO 12 PM AST SUNDAY...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 12 PM AST SUNDAY. THE
BLIZZARD WATCH IS NO LONGER IN EFFECT. 

NORTHEAST WINDS WILL INCREASE BY MIDNIGHT TO 30 TO 45 MPH WITH
GUSTS TO 55 MPH. THE STRONG WINDS COMBINED WITH SNOW DEVELOPING LATER
THIS EVENING WILL FREQUENTLY REDUCE VISIBILITIES BELOW ONE QUARTER
MILE THROUGH SUNDAY MORNING. 

ALTHOUGH THE SNOW WILL TAPER OFF SUNDAY AFTERNOON...NORTH
WINDS WILL CONTINUE TO GUST OVER 50 MPH REDUCING VISIBILITIES IN
BLOWING SNOW.

A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE
EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS
AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT
CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND
OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED.

$$

AKZ181-301430-
/X.NEW.PAFC.BZ.A.0021.071230T1600Z-071231T0300Z/
ALASKA PENINSULA-
INCLUDING THE CITIES OF...COLD BAY...SAND POINT
407 PM AST SAT DEC 29 2007

...BLIZZARD WATCH IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD
WATCH...WHICH IS IN EFFECT FROM SUNDAY MORNING THROUGH SUNDAY
AFTERNOON. 

SNOW AND WIND FROM THE APPROACHING STORM WILL CREATE BLOWING SNOW
CONDITIONS WHICH COULD REDUCE VISIBILITIES TO LESS THAN A QUARTER
OF A MILE EARLY SUNDAY MORNING THROUGH THE AFTERNOON HOURS.

A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR
BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES.
THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY
DANGEROUS.

$$

What forecasters said that day

The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Dec 29, 12:00 AM AKST, 5 hours 59 minutes earlier.

Area forecast discussion, Dec 29, 12:00 AM AKST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AST SAT DEC 29 2007

.MODEL DISCUSSION...
MODELS IN REASONABLE AGREEMENT. AGAIN A PREFERENCE FOR GFS EXCEPT
OVER AND/OR NEAR LAND WHERE NAM WAS BLENDED IN. GFS AND ECMWF HIGH
RESOLUTION RUNS IN FAIR AGREEMENT THROUGH ABOUT 200 HOURS...AT LEAST
FOR THE LARGE SCALE FEATURES.

.ANALYSIS AND UPPER LEVELS...
MEAN STEERING UPPER LOW OVER THE BERING SEA WITH ANOTHER LOW OVER
THE NORTHER GULF. UPPER RIDGE STRETCHING FROM BRITISH COLUMBIA
THROUGH THE YUKON AND CENTRAL ALASKA...THEN NORTH TO THE POLE.
STRONG SUBTROPICAL RIDGE DIRECTLY SOUTH OF THE GULF LOW. SHORT WAVE
TROUGH SOUTH OF THE CENTRAL ALEUTIANS THIS MORNING MOVING
EAST...HELPED ALONG BY THE SUBTROPICAL JET THAT IS RACING ACROSS THE
PACIFIC SOMEWHAT ZONALLY AROUND 45 DEGREES NORTH LATITUDE. POLAR JET
WEAK AND BROKEN UP ACROSS THE NORTHERN HEMISPHERE...A HINT OF IT
MOVING NORTH ALONG WESTERN ALASKA THEN SPLITTING EAST/WEST JUST
SOUTH OF THE ARCTIC OCEAN.

.SHORT TERM FORECAST...
GULF LOW WILL MOVE EAST TODAY AND WILL SLIDE SOUTHEAST AND OUT OF
THE AREA BY SUNDAY MORNING. LEFT OVER MOISTURE PROVIDING AREAS OF
SNOW IN SOUTH CENTRAL TODAY ALONG A DEFORMATION ZONE. SOME RIDGING
ON SUNDAY OVER THE GULF AHEAD OF THE LOW CURRENTLY SOUTH OF THE
ALEUTIANS AS IT MOVES EAST. THIS LOW WILL THEN TAP THE SUBTROPICAL
JET AND A SURFACE LOW WILL BOMB OUT EARLY MONDAY...THE GFS
FORECASTING A 956 MB LOW OVER THE CENTRAL GULF BY MONDAY AFTERNOON.
THIS WILL HELP PUSH THE BRITISH COLUMBIA/YUKON RIDGE INTO SOUTH
CENTRAL ALASKA ON MONDAY.

.LONG TERM FORECAST...
EXPECT SEASONABLE TEMPERATURES AND PRECIPITATION ACROSS SOUTH
CENTRAL AND SOUTHWEST ALASKA FROM THE MIDDLE OF THE WEEK INTO THE
WEEKEND AS THE RIDGE WEAKENS AND THE AREA IS IN A COL (WEAK UPPER
FLOW BETWEEN TWO HIGHS AND TWO LOWS). SEASONABLE WEATHER OVER THE
BERING SEA AND ALEUTIANS ALSO AS THE MAIN JET STREAM NUDGES NORTH
INTO THE AREA.

.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...NONE.
MARINE...GALE WARNING 120 130 132 150 155 165 170 185.
         HVY FRZ SPRY 121 129 130 132 138 140 141 160 165 180 185.
FIRE WEATHER...NONE.

LUDWIG DEC 07

The office that day

Everything else NWS Anchorage, AK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 28, 6:45 PM AKSTGale WarningAFC4 hr
Dec 28, 11:00 PM AKSTGale WarningAFC48 hr
Dec 28, 11:00 PM AKSTGale WarningAFC95 min
Dec 28, 11:00 PM AKSTSmall Craft AdvisoryAFC12 hr
Dec 28, 11:00 PM AKSTSmall Craft AdvisoryAFC7 hr
Dec 28, 11:00 PM AKSTHeavy Freezing Spray WarningAFC36 hr
Dec 28, 11:00 PM AKSTHeavy Freezing Spray WarningAFC3 days
Dec 29, 12:35 AM AKSTSmall Craft AdvisoryAFC22 hr
Dec 29, 6:10 AM AKSTGale WarningAFC41 hr
Dec 29, 8:00 AM AKSTGale WarningAFC15 hr
Dec 29, 10:05 AM AKSTGale WarningAFC37 hr
Dec 29, 10:05 AM AKSTHeavy Freezing Spray WarningAFC37 hr
Dec 29, 10:10 AM AKSTGale WarningAFC49 hr
Dec 29, 10:10 AM AKSTSmall Craft AdvisoryAFC25 hr
Dec 29, 10:10 AM AKSTHeavy Freezing Spray WarningAFC49 hr
Dec 29, 11:00 AM AKSTGale WarningAFC36 hr
Dec 29, 11:07 AM AKSTBlizzard WatchAFC10 hr
Dec 29, 11:07 AM AKSTBlizzard WarningAFC34 hr
Dec 29, 2:50 PM AKSTSmall Craft AdvisoryAFC8 hr
Dec 29, 2:50 PM AKSTStorm WarningAFC8 hr

Nearby

Blizzard Watches in Alaska, 2007Every blizzard watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.